Prescription Appetite Suppressants – Are They Safe?

If you have been working with your health care provider to lose weight and haven’t achieved the results that you and your physician had hoped for, he or she may elect to have you start on prescription appetite suppressants. Now there are not that many available, but the most common is phentermine. That’s not to say that phentermine is the only prescription diet pill. Fat blockers containing orlistat, which are not appetite suppressant diet pills, such as Alli and Adipex are also common; however orlistat side effects can be unpleasant to say the least. That’s because Adiepex side effects commonly involve strange things coming from your backside ruining both underwear and date night.

This is not to say that prescription appetite suppressants are entirely safe, or free of side effects. Common reactions to taking these medications can include vomiting, diarrhea, nausea, trouble sleeping, constipation and irritability. These are to be expected, especially when first taking your appetite suppressant diet pills. It’s likely that these effects will be minimized over time.

All medications have a list of common adverse reactions, and much more severe reactions. In the case of prescription appetite suppressants, these can include vision changes, seizures and severe headaches. When evaluating the safety of these medications however, the extremely unlikely but potentially fatal effects must also be considered. These consist of heart or lung problems, and these issues can be compounded by taking additional appetite suppressing agents, including herbal ones, although not likely with natural appetite suppressant foods.

Remember that your doctor will only prescribe a medication for you if he or she believes that the benefits to you outweigh the associated risks. While you might be concerned about safety issues with this medication, consider the health risks associated with being excessively overweight or obese. Heart trouble, diabetes, and other long term health conditions are associated with carrying around too much extra you, and so your doctor will have considered all of this before discussing prescription appetite suppressants with you. If you end up on one of these medications, it’s because your diet and exercise routine have proven unsuccessful, and your health care provider has determined that your weight is unhealthy and is potentially causing other health conditions or could in the near future. Even if you take medication to suppress appetite, you will still need to be cognizant of your food intake and ensure that you are getting enough physical activity. Your doctor will discuss these things with you and work with you to develop a manageable and healthy routine.

Related Articles: